Vol. 8, No. 2, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
On the $\varepsilon$-ascent chromatic index of complete graphs

Jean A. Breytenbach and C. M. (Kieka) Mynhardt

Vol. 8 (2015), No. 2, 295–305
Abstract

An edge ordering of a graph G = (V,E) is an injection f : E +, where + is the set of positive integers. A path in G for which the edge ordering f increases along its edge sequence is called an f-ascent; an f-ascent is maximal if it is not contained in a longer f-ascent. The depression ε(G) of G is the smallest integer k such that any edge ordering f has a maximal f-ascent of length at most k. Applying the concept of ascents to edge colourings rather than edge orderings, we consider the problem of determining the minimum number χε(Kn) of colours required to edge colour Kn, n 4, such that the length of a shortest maximal ascent is equal to ε(Kn) = 3. We obtain new upper and lower bounds for χε(Kn), which enable us to determine χε(Kn) exactly for n = 7 and n 2(mod4) and to bound χε(K4m) by 4m χε(K4m) 4m + 1.

Keywords
edge ordering of a graph, increasing path, depression, edge colouring
Mathematical Subject Classification 2010
Primary: 05C15, 05C78, 05C38
Milestones
Received: 22 July 2013
Accepted: 26 October 2013
Published: 3 March 2015

Communicated by Jerrold Griggs
Authors
Jean A. Breytenbach
Computer Science, Department of Mathematical Sciences
Stellenbosch University
Private Bag X1
Matieland
7602
South Africa
C. M. (Kieka) Mynhardt
Department of Mathematics and Statistics
University of Victoria
P.O. Box 1700 STN CSC
Victoria, BC V8W 2Y2
Canada